Artikel

A new family of consistent and asymptotically-normal estimators for the extremal index

The extremal index (O) is the key parameter for extending extreme value theory results from i.i.d. to stationary sequences. One important property of this parameter is that its inverse determines the degree of clustering in the extremes. This article introduces a novel interpretation of the extremal index as a limiting probability characterized by two Poisson processes and a simple family of estimators derived from this new characterization. Unlike most estimators for O in the literature, this estimator is consistent, asymptotically normal and very stable across partitions of the sample. Further, we show in an extensive simulation study that this estimator outperforms in finite samples the logs, blocks and runs estimation methods. Finally, we apply this new estimator to test for clustering of extremes in monthly time series of unemployment growth and inflation rates and conclude that runs of large unemployment rates are more prolonged than periods of high inflation.

Language
Englisch

Bibliographic citation
Journal: Econometrics ; ISSN: 2225-1146 ; Volume: 3 ; Year: 2015 ; Issue: 3 ; Pages: 633-653 ; Basel: MDPI

Classification
Wirtschaft
Semiparametric and Nonparametric Methods: General
Methodological Issues: General
Subject
asymptotic theory
clustering of extremes
extremal index
extreme value theory
order statistics

Event
Geistige Schöpfung
(who)
Olmo, Jose
Event
Veröffentlichung
(who)
MDPI
(where)
Basel
(when)
2015

DOI
doi:10.3390/econometrics3030633
Handle
Last update
10.03.2025, 11:44 AM CET

Data provider

This object is provided by:
ZBW - Deutsche Zentralbibliothek für Wirtschaftswissenschaften - Leibniz-Informationszentrum Wirtschaft. If you have any questions about the object, please contact the data provider.

Object type

  • Artikel

Associated

  • Olmo, Jose
  • MDPI

Time of origin

  • 2015

Other Objects (12)